Patients with systemic inflammatory conditions, such as rheumatoid arthritis and psoriasis, experience a 1.5 to 2-fold increased rate of cardiovascular disease. Previous research suggests that inflammation and insulin resistance, linked with these conditions, likely accelerate the development of cardiovascular risk and diabetes.
Researchers at Brigham and Women's Hospital ( BWH ) sought to determine whether commonly used disease-modifying antirheumatic drugs ( DMARDs ), which are directed against inflammation, might reduce the risk for developing diabetes in patients with rheumatoid arthritis or psoriasis. They found that among patients with rheumatoid arthritis or psoriasis, the risk for developing diabetes was lower for those patients who started TNF inhibitor or Hydroxychloroquine. Their findings are published in the Journal of the American Medical Association ( JAMA ).
Researchers evaluated data gathered from 13,905 patients with rheumatoid arthritis or psoriasis with 22,493 new instances of treatment initiation. The patients were categorized based on four categories of commonly used DMARD regimens: non-biologic DMARDs, TNF inhibitors, Methotrexate and Hydroxychloroquine.
The researchers found 267 newly diagnosed cases of diabetes: 55 cases among 3,993 patients treated with non-biologic DMARDs; 80 cases among 4,623 patients treated with TNF inhibitors; 82 cases among 8,195 patients treated with Methotrexate; and 50 cases among 5,682 patients treated with Hydroxychloroquine.
Researchers reported that the rate of newly diagnosed diabetes was highest in individuals who were treated with non-biologic DMARDs and lowest for TNF inhibitor users. Additionally, when adjusting for other risk factors for diabetes, researchers found a reduced relative risk of diabetes in patients treated with TNF inhibitors and Hydroxychloroquine compared with other non-biologic DMARDs.
The study has shown an association between these two DMARDS ( TNF inhibitors and Hydroxychloroquine ) and reduced diabetes risk, but researchers cannot be sure that the association is causal. ( Xagena )
Source: Brigham and Women's Hospital, 2011